Texas, 2015

Ice Storm in Texas, February 23, 2015

February 23, 2015 · NWS MAF · 1 event in 1 county or zone

Rain changed to freezing rain and sleet over portions of west Texas behind a strong cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Rain changed to freezing rain and sleet over portions of west Texas behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 22, 11:38 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 22, 11:38 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1138 PM CST Sun Feb 22 2015

.AVIATION...
Difficult flying conditions will continue through Monday. IFR to
occasionally LIFR cigs and vsbys will be the rule into the morning
before low clouds slowly lift by afternoon. Freezing rain and sleet
are expected to develop within the next few hours across the area.
Precipitation is expected to taper off by late morning with freezing
drizzle possible into the afternoon. Strong northeast winds will
also subside through the night.

&&

.PREV DISCUSSION... /ISSUED 849 PM CST Sun Feb 22 2015/

UPDATE...

This is a quick update to lower temperatures tonight a few
degrees. This will likely take wind chill values to near zero
across northern parts of the Permian Basin by morning. Have also
increased PoPs across the region for overnight into the morning
hours as confidence continues to increase in the next round of
wintry precip headed our way. Models show precip becoming
widespread just after midnight and moving off to the northeast.
Ice accumulations in the grids still look on track with near a
quarter inch of freezing rain possible across the Western Low
Rolling Plains with less as you head southwest.

PREV DISCUSSION... /ISSUED 300 PM CST Sun Feb 22 2015/

DISCUSSION...

Busy day across West Texas and Southeast New Mexico, weatherwise.
WV imagery shows the west coast upper trough has amplified westward
as advertised, and sits over central CA, resulting in SW flow aloft
over the region.  At the sfc, analysis shows that the front has made
it almost to KPRS, w/5mb/3 hr pressure rises noted near KINK.
Gradient should remain sufficient enough for gap winds at KGDP
overnight, and a High Wind Warning covers this.  Isentropic upglide
has commenced, and is expected to increase flow just abv the front
continues veering to the south.  KMAF radar is showing modest echoes
for winter precip...but is overshooting most of it.  KATS, KCNM, and
KHOB have all reported -SN over the past couple of hours.  However,
IR imagery shows the higher, colder clouds moving NE out of the
area, which jives w/NAM forecast soundings, which dry out the upper
column somewhat over the next few hours, taking saturation out of
the dendritic growth zones.  Instead, forecast soundings all point to
mainly a FZRA event, w/FZRA extending to south of K6R6 by 12Z
Monday.  Over the north central zones the coldest intrusion is
expected overnight, w/NAM H85 temps of -10 to -12C dipping into the
Wrn Low Rolling Plains.  This will favoring more of a FZRA/IP mix.
From 12-18Z Monday, a little SN might even develop into Lea County.
However, total snow accumulations are expected to be less than an
inch.  More problematic will be ice.  QPFs have not changed much
over the past 24 hours, so the Winter Wx Advisory won't need
expanding.  However, a few counties in the upper Colorado River
Valley could see storm total ice accumulations exceeding 1/4", so we
will upgrade those to a warning for this issuance.  Regardless, any
ice accumulations will be hazardous, especially for Monday morning
commuters.  Temps will not warm much Monday, especially NE, where
they should remain blo freezing.  Thus, even though precip is
expected to taper to drizzle/freezing drizzle Monday afternoon, icy
surfaces will linger.  For this reason, we will extend the
advisories/warnings thru 00Z Tuesday.  Later shifts may have to
extend it even further, as areas NE won't climb abv freezing until
Tuesday.

Otherwise, the west coast trough will open, shear, and begin moving
east Monday night, and move thru West Texas/SE NM Tuesday night.
Temps will warm thru midweek, topping out just blo normal Wednesday
afternoon.  A cold front will move thru the area Thursday, bringing
resulting in another shot of winter precip Thursday night/Friday,
before temperatures warm back to abv normal by
Sunday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY until 5 PM MST Monday FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...WINTER WEATHER ADVISORY until 6 PM CST /5 PM MST/ Monday FOR THE
     FOLLOWING ZONES... Andrews...Crane...Davis/Apache Mountains
     Area...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Pecos...Reagan...
     Reeves County and Upper Trans Pecos...Upton...Van Horn and
     Highway 54 Corridor...Ward...Winkler.

     HIGH WIND WARNING until 6 AM MST Monday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     WINTER STORM WARNING until 6 PM CST Monday FOR THE FOLLOWING
     ZONES... Borden...Dawson...Mitchell...Scurry.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Feb 22, 2:47 PM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CST SUN FEB 22 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
247 PM CST SUN FEB 22 2015 /147 PM MST SUN FEB 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR FREEZING RAIN AND SLEET IS IN EFFECT
TONIGHT MAINLY ALONG AND NORTH OF INTERSTATE 10....AND A WINTER
STORM WARNING FOR FREEZING RAIN AND SLEET IS IN EFFECT TONIGHT FOR
THE WESTERN LOW ROLLING PLAINS. ICY CONDITIONS WILL RESULT IN
HAZARDOUS DRIVING CONDITIONS TONIGHT. THERE IS ALSO A HIGH WIND
WARNING IN EFFECT TONIGHT FOR THE GUADALUPE MOUNTAINS OF SOUTHWEST
TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY ALONG AND NORTH OF INTERSTATE 10 AND
WINTER STORM WARNING FOR THE WESTERN LOW ROLLING PLAINS FOR
FREEZING RAIN AND SLEET REMAIN IN EFFECT THROUGH MONDAY
AFTERNOON. ICY CONDITIONS WILL RESULT IN HAZARDOUS DRIVING
CONDITIONS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Scurry

When
February 23, 1:55 AM CST to 3:55 PM CST
Where
Scurry forecast zone
Reported by
Emergency Manager
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Ice of one quarter inch thickness reported in Snyder.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554220.